Maine, 2015

Heavy Snow in Maine, February 2 to 3, 2015

February 2 to 3, 2015 · NWS CAR · 8 events in 8 counties and zones

then exited across the maritimes through the overnight hours of the 2nd into the morning of the 3rd. Snow developed through the morning of the 2nd then persisted into the early morning hours of the 3rd.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracked from the mid Atlantic region to southern Nova Scotia during the 2nd...then exited across the maritimes through the overnight hours of the 2nd into the morning of the 3rd. Snow developed through the morning of the 2nd then persisted into the early morning hours of the 3rd. Warning criteria snow accumulations occurred through the evening of the 2nd. Storm total snow accumulations generally ranged from 7 to 12 inches across east-central areas with 10 to 18 inches Downeast. Localized totals of up to around 20 inches also occurred Downeast. Sustained winds of 15 to 25 mph...with occasional gusts of 30 to 40 mph...produced considerable blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 2, 8:41 AM EST, 19 minutes earlier.

Area forecast discussion, Feb 2, 8:41 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
841 AM EST MON FEB 2 2015

.SYNOPSIS...
LOW PRESSURE WILL APPROACH FROM THE SOUTHWEST THIS MORNING AND
CROSS THE GULF OF MAINE THIS EVENING. THE LOW IS THEN EXPECTED TO
OVER THROUGH THE MARITIMES LATE MONDAY NIGHT. HIGH PRESSURE WILL
BUILD ACROSS THE REGION TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
8:45 AM UPDATE...FORECAST IS ONE TRACK. SNOW IS JUST BEGINNING TO
MOVE INTO BANGOR AND CAN BE SEEING PROGRESSING NORTH AND EAST ON
RADAR. SNOW WILL PICK UP IN INTENSITY ACROSS THE DOWNEAST AREA
THIS MORNING, THEN SPREAD INTO NORTHERN MAINE EARLY THIS
AFTERNOON.

ORGNL DISC: OTHER THAN POPS BEING RE-DONE BASED ON QPF FOR RAPID
ONSET OF SNFL LATER TDY...FCST STM QPF AND SNFL REMAINS VIRTUALLY
THE SAME FROM YSTDY AFTN'S FCST UPDATE...WITH ALL MODELS NOW IN
PRETTY GOOD AGREEMENT WITH BOTH PARAMETERS. KEPT SN TO LIQ RATIOS
AT 15:1...WHICH SEEMS TO BE A GOOD RULE OF THUMB WHEN MDT TO HVY
SN COMBINES WITH STRONG WINDS...CRUSHING AIRY DENDRITE FLAKES WHEN
THEY REACH THE GROUND. THE SOUNDING MAY BE TO COLD ACROSS THE NRN
THIRD OF THE FA TO SUPPORT MUCH IN THE WAY OF DENDRITE FLAKES...SO
SN RATIOS THERE COULD END UP BEING A LITTLE LESS THAN 15:1...WHILE
WITH THE MOST INTENSE BANDING XPCTD LATER THIS AFTN INTO EVE OVR
DOWNEAST AREAS COULD SUPPORT UP TO 20:1.

ALTHOUGH THE WIND CHILL ADV ENDED WITH THIS FCST UPDATE...WIND
CHILLS WILL CONT TO BE AN ISSUE ATTMS TDY INTO TNGT GIVEN THAT
THIS IS A VERY COLD SN EVENT ACCOMPANIED BY BRISK WINDS. WE KEEP A
MENTION OF WIND CHILLS WITH THE CURRENT UNCHGD WNTR STM WRNGS AND
WNTR WX ADVS WITH THIS EVENT SO WE DO NOT HAVE TO CARRY
UNNECESSARY ADDITIONAL HEADLINES. THE WSW STATEMENT ALSO
CATEGORIZES IMPACT...WITH THE HIGHEST XPCTD ALG THE DOWNEAST COAST
AND CNTRL WASHINGTON COUNTY WHERE HIGH END SN RATES THIS AFTN INTO
THIS EVE WILL COMBINE WITH THE STRONGEST WINDS...PRODUCING LCLZD
WHITE OUT CONDITIONS.

CONDITIONS SHOULD BEGIN TO IMPROVE LATE TNGT AS FALLING SN EXITS
THE FA VIA NB PROV...WITH STILL PATCHY AREAS OF BLSN AND BITTER
COLD WIND CHILLS DUE TO CONTD STRONG N TO NW WINDS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE BUILDS TUESDAY WITH BRISK NW WINDS. HIGHS WILL
STRUGGLE TO ZERO NORTH OF HOULTON AND STAY IN THE SINGLE DIGITS
ALL THE WAY TO THE COAST. THE RIDGE CRESTS OVER THE AREA TUESDAY
NIGHT. WHILE GOOD RADIATIONAL COOLING IS POSSIBLE...THERE'S SOME
QUESTION AS TO WHETHER A DECK OF MID-LEVEL CLOUDS WILL SLOW OR
RETARD COOLING. WILL TAKE A MIDDLE OF THE ROAD APPROACH TO LOWS
WITH MINUS 10 TO MINUS 15 NORTH AND STAY IN THE MINUS 5 TO MINUS
10 RANGE FOR INTERIOR DOWN EAST AND BANGOR. THE SITUATION FOR
WEDNESDAY INTO THURSDAY INVOLVES A CLIPPER SYSTEM ARRIVING IN THE
NORTHERN STREAM. OVERRUNNING LIGHT SNOW APPEARS TO BE A GOOD BET
BY LATER WEDNESDAY MORNING WITH DECENT SNOW RATIOS. THE CLIPPER
LOW IS EXPECTED TO CROSS THE STATE WEDNESDAY EVENING. SOME
ENHANCED SNOWFALL IS LIKELY IN THE EASTERN HALF OF THE STATE AS
THE CLIPPER LOW APPROACHES THE WESTERN BORDER AND DRAWS IN SOME
ATLANTIC MOISTURE. THE SNOW CONTINUES THROUGH MUCH OF THE NIGHT.
WILL GO WITH LIKELY POPS IN THIS AREA AND ADD SMALL AREA OF
DEFINITE POPS IN WASHINGTON COUNTY. THE NET RESULT COULD BE
ADVISORY-LEVEL SNOW FOR THESE AREAS. THE LOW WILL EXIT INTO THE
CANADIAN MARITIMES BY MORNING WITH THE COLD FRONT WELL SOUTH. THIS
MEANS ANOTHER ROUND OF ARCTIC AIR FOR THURSDAY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A SECOND SHORTWAVE WILL TRAIL THE FIRST CLIPPER SYSTEM IN THE
NORTHERN STREAM AND WILL DEVELOP IN THE OHIO VALLEY ALONG THE COLD
FRONTAL BOUNDARY FROM THAT FIRST CLIPPER SYSTEM LATE THURSDAY
NIGHT. AT THE SAME TIME...A SOUTHERN STREAM LOW WILL ORGANIZE IN
THE GULF OF MEXICO. THESE TWO SYSTEMS ARE EXPECTED TO PHASE ON
THURSDAY OFF THE ATLANTIC COAST. AT THIS TIME...DO NOT ANTICIPATE
THIS PHASING WILL OCCUR IN TIME TO PRODUCE A MAJOR SNOWMAKER AS
ADVERTISED BY THE 02/00Z ECMWF...BUT WILL MAINTAIN CHANCE POPS FOR
THE SOUTHERN HALF OF THE FORECAST AREA ON THURSDAY AND DELAY THE
ARRIVAL OF THE BITTERLY COLD ARCTIC AIR UNTIL THURSDAY NIGHT.
HIGHS ON THURSDAY WILL RISE VERY LITTLE FROM THE MORNING WITH
READINGS FALLING SHARPLY BY LATER IN THE AFTERNOON. MORE SUBZERO
READINGS ARE ON TAP THURSDAY NIGHT WITH TEMPERATURES PROBABLY AS
LOW AS -20F IN THE ALLAGASH. TEMPERATURES WILL BE SLOW TO CLIMB
OUT THE DEEP SUBZERO HOLE ON FRIDAY WITH MOSTLY SINGLE DIGITS AS
HIGHS. THE SECOND CLIPPER APPEARS TO BE SET FOR SATURDAY.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
NEAR TERM: VFR ALL TAF SITES INITIALLY...THEN CONDITIONS LOWERING
TO IFR IN FALLING SN FROM S TO N ACROSS THE REGION...BEGINNING BY
MID MORNING OVR DOWNEAST SITES TO AS LATE AS LATE AFTN AT KFVE.
LIFR AND VLIFR IS EXPECTED THIS AFTN INTO TNGT WHEN SN COMBINES
WITH BLSN...SPCLY KHUL SWRD...WITH VSBYS INCREASING BACK TO IFR
LATE TNGT AS FALLING SN MOVES E OF THE FA.

SHORT TERM: VFR TUESDAY INTO WEDNESDAY MORNING. IFR WEDNESDAY
AFTERNOON AND NIGHT IN SNOW. VFR LIKELY THURSDAY AND FRIDAY...BUT
IFR IN SNOW IS POSSIBLE THURSDAY FOR BGR AND BHB.

&&

.MARINE...
NEAR TERM: WINDS WILL INCREASE TO GALE FORCE BY AFTN AND CONT INTO
TNGT AS THE PRES GRAD IMMEDIATELY N AND THEN W OF THE SFC LOW
CROSSES THE WATERS. MDT FZG SPY WILL ALSO CONT TDY THRU TNGT AS
COLD TEMPS COMBINE WITH WINDS. WENT WITH OR SLIGHTLY ABV WW3
GUIDANCE FOR FCST WV HTS THRU TNGT.

SHORT TERM: THE GALE WILL END TUESDAY MORNING AND TRANSITION TO AN
SCA FOR THE AFTERNOON. THE NEXT SCA THREAT WILL BE WEDNESDAY
EVENING.  A GALE IS POSSIBLE BY THURSDAY AFTERNOON.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FROM NOON TODAY TO 5 AM EST TUESDAY
     FOR MEZ001>004.
     WINTER STORM WARNING UNTIL 5 AM EST TUESDAY FOR MEZ005-006-010-
     011-031-032.
     WINTER STORM WARNING UNTIL 5 AM EST TUESDAY FOR MEZ015>017-029-
     030.
MARINE...GALE WARNING FROM 1 PM THIS AFTERNOON TO 9 AM EST TUESDAY FOR
     ANZ050>052.
     FREEZING SPRAY ADVISORY UNTIL 1 PM EST TUESDAY FOR ANZ050>052.

&&

NEAR TERM...VJN/MCB
SHORT TERM...MCW
LONG TERM...MCW
AVIATION...VJN/MCW
MARINE...VJN/MCW
Hazardous weather outlook, Feb 2, 5:30 AM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
530 AM EST MON FEB 2 2015

MEZ015>017-029-030-031030-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
530 AM EST MON FEB 2 2015

...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ001>004-031030-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
530 AM EST MON FEB 2 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 5 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ005-006-010-011-031-032-031030-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
530 AM EST MON FEB 2 2015

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-031030-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
530 AM EST MON FEB 2 2015

...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 1 PM EST TUESDAY...
...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING SPRAY ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING SPRAY ADVISORY.
   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Penobscot

When
February 2, 9:00 AM EST to February 3, 1:00 AM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 13 inches.

Heavy Snow, Interior Hancock

When
February 2, 9:00 AM EST to February 3, 1:00 AM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 16 inches.

Heavy Snow, Central Washington

When
February 2, 9:00 AM EST to February 3, 3:00 AM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 15 inches.

Heavy Snow, Coastal Hancock

When
February 2, 9:00 AM EST to February 3, 1:00 AM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 12 to 18 inches...with localized totals up to 22 inches.

Heavy Snow, Coastal Washington

When
February 2, 9:00 AM EST to February 3, 3:00 AM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 18 inches.

Heavy Snow, Central Penobscot

When
February 2, 10:00 AM EST to February 3, 3:00 AM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches.

Heavy Snow, Northern Washington

When
February 2, 10:00 AM EST to February 3, 3:00 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches.

Heavy Snow, Southeast Aroostook

When
February 2, 12:00 PM EST to February 3, 3:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 9 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558431, 558432, 558434, 558436, 558437, 558430, 558440, 558443.